Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 33, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 18, 2008, 12:45 PM CDT for 5 counties in Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2008, 12:45 PM CDT (17:45 UTC)
- Expired
- Mar 18, 2008, 1:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Austin County, TX, Brazos County, TX, Grimes County, TX, Waller County, TX, Washington County, TX
The radar
The Ft Hood radar (KGRK), 125 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 10:59 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.8 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 463 m²/s²
- 0-3 km storm-relative helicity
- 536 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 11:10 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Mar 18, 11:10 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1110 AM CDT TUE MAR 18 2008
.UPDATE...
UPDATED FOR TORNADO WATCH VALID THROUGH 00Z JUST ISSUED FOR MOST
OF THE FORECAST AREA. THE EXCEPTIONS ARE JACKSON...COLORADO...
WHARTON...AND MATAGORDA COUNTIES. ACARS SOUNDINGS INDICATE THE CAP
WILL BREAK WITH A TEMPERATURE NEAR 80. THE DRY PUNCH IS MOVING
TOWARD THE AREA FROM THE RIO GRANDE. THUNDERSTORMS WERE ALREADY
DEVELOPING AT 16Z ALONG THE INTERSTATE 45 CORRIDOR NORTH OF METRO
HOUSTON.
40
&&
.PREV DISCUSSION... /ISSUED 946 AM CDT TUE MAR 18 2008/
UPDATE...
THE CAP EVIDENT ON THE 12Z CRP SOUNDING EXTENDED NORTHWARD INTO SE
TX THIS MORNING. MODEL SOUNDINGS SUGGEST THE CAP WILL ERODE BY THE
MIDDAY PERIOD...ALTHOUGH THE MODELS DO APPEAR TO HAVE TOO MOIST OF
A PROFILE THIS MORNING. PW/S WERE AROUND 1.4 AND WILL LIKELY GET
INTO THE 1.7 TO 2.0 RANGE LATER THIS AFTERNOON. THE SEVERE WEATHER
THREAT STILL EXISTS WITH THE SOUNDING SITES SHOWING HELICITY
VALUES CLOSE TO 625 THIS MORNING. EXPECT THE CAP TO ERODE BY THE
EARLY AFTERNOON. A FEW BREAKS WILL DEVELOP IN THE CLOUD COVER AND
HELP CAPE VALUES TO RISE...ALSO.
THE IMMEDIATE CONCERN IS THE SURFACE WINDS. WILL ISSUE A WIND
ADVISORY VALID THROUGH 4 PM. THE NEXT CONCERN IS THE SEVERE
THREAT. THE THINKING CURRENTLY IS THAT THUNDERSTORMS...AND THE
SEVERE THREAT...WILL BEGIN DEVELOPING BY THE MIDDAY PERIOD. THE
LATEST NAM INDICATES THAT THE SYSTEM WILL BE SLOWER AND THAT THE
COLD FRONT WILL NOT PUSH THROUGH INTO THE HOUSTON METRO AREA
UNTIL SOMETIME BETWEEN 00 AND 03Z. THE GFS IS A BIT FASTER.
WILL MAKE A FEW ADJUSTMENTS FOR TIMING AND TO ADD THE WIND
ADVISORY. OTHERWISE...THE CURRENT FORECAST IS ON TRACK.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 77 48 68 41 72 / 90 60 0 0 0
HOUSTON (IAH) 76 51 67 44 72 / 90 50 0 0 0
GALVESTON (GLS) 75 55 67 51 67 / 90 50 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...40
AVIATION/MARINE...47Hazardous weather outlook, Mar 18, 4:15 AM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 415 AM CDT TUE MAR 18 2008 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-190915- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 415 AM CDT TUE MAR 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...MODERATE RISK OF SEVERE THUNDERSTORMS FOR SOUTHEAST TEXAS... .TODAY AND TONIGHT... THERE IS A THREAT OF SEVERE STORMS AND HEAVY RAINFALL ON TODAY AS A STRONG UPPER LEVEL STORM SYSTEM MOVES ACROSS THE STATE. THE THREAT FOR SEVERE WEATHER WILL INCREASE DURING THE LATE MORNING AND AFTERNOON HOURS TODAY AND CONTINUE INTO THE LATE AFTERNOON. THE VERY STRONG JET STREAM WINDS...ABUNDANT MOISTURE...LIFT FROM THE APPROACHING STORM SYSTEM...AND EVENTUALLY THE COLD FRONT WILL LEAD TO THE POSSIBILITY OF SEVERE THUNDERSTORMS DEVELOPING INTO A SQUALL LINE. THREATS WILL RANGE FROM ISOLATED TORNADOES AND LARGE HAIL AHEAD OF THE COLD FRONT...TRANSITIONING OVER TO DAMAGING WINDS WITH THE ARRIVAL OF THE SQUALL LINE. THE MAIN THREAT PERIOD WILL BE BETWEEN MID MORNING TO LATE AFTERNOON. HEAVY RAINFALL WILL BE POSSIBLE WITH WIDESPREAD AMOUNTS OF 1 TO 3 INCHES LIKELY AND ISOLATED ACCUMULATIONS UP TO 4 INCHES POSSIBLE. MINOR COASTAL FLOODING IS POSSIBLE AT HIGH TIDE TIMES DUE TO ABOVE NORMAL TIDE LEVELS. THIS WILL TRANSLATE TO ABOUT 2 FEET ABOVE NORMAL ACROSS BEACH FRONT AREAS AND 2 TO 3 FEET ABOVE NORMAL ALONG THE BAY SHORE LINES. .DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 9:32 AM CDT | Wind Advisory | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 21 hr |
| Mar 18, 3:53 PM CDT | Special Marine Warning | HGX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.